Alert archive / Illinois / River Flood Watches in 2017

River Flood Watch 13, NWS Chicago, IL

April 28, 2017

NWS Chicago, IL issued this river flood watch at Apr 28, 2017, 11:51 AM CDT. It took effect at Apr 30, 2017, 2:42 PM CDT. It was in force for 3 days.

The area

The counties it named.

The facts

Issued
Apr 28, 2017, 11:51 AM CDT (16:51 UTC)
In effect from
Apr 30, 2017, 2:42 PM CDT
Expired
May 3, 2017, 10:00 PM CDT
In force
3 days
Issued by
NWS Chicago, IL
Area
Storm-based polygon
Flood severity
None

The river

Written for the forecast point Des Plaines River at Riverside (RVRI2). The gauge peaked at 7.36 ft at May 1, 2017, 2:00 PM CDT.

actionminormoderatemajor246804/2804/2904/3005/0105/0205/0305/0405/05
Action stage
7 ft
Minor stage
7.5 ft
Moderate stage
8 ft
Major stage
9 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05532500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this river flood watch went out at Apr 28, 10:57 AM CDT, 54 minutes earlier.

Area forecast discussion, Apr 28, 10:57 AM CDT, 54 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Chicago/Romeoville, IL
1057 AM CDT Fri Apr 28 2017

.UPDATE...
1057 AM CDT

Have slowed initial light shower mention a tad today along with
lowering temperatures a few degrees across parts of north central
Illinois.

Initial surface warm front is moving slowly northward in the CWA,
located near I-80 at present and should not move much further
north. Broad, mainly weak uplift of lower 50 dew points up to
this boundary will help to gradually saturate a fairly dry
atmosphere as seen on the 12Z DVN sounding. A mid-level short wave
moving across the IA/MO border region will concentrate lift,
although this wave is weakening as it progresses east. Should see
light showers creep into the western and southern forecast area
early this afternoon. The I-80 to I-88 stretch, or immediately
north of the warm front/surface wind shift (including the city of
Chicago), may be the area that struggles the most to fill in with
rain, but still should see scattered light showers mid-late
afternoon.

The northeast winds north of the boundary, while light, will
likely keep temperatures down somewhat. This is especially true
toward Rockford where the clouds have filled in. In addition, flow
off the lake likely will result in temperatures dropping a few
degrees this afternoon in lakeside northeast Illinois.

MTF

&&

.SHORT TERM...
325 AM CDT

Through tonight...

The main forecast concerns today and tonight will be with the
timing and chances for some light rain showers.

GOES-R water vapor imagery early this morning indicates the
presence of a strong northwesterly upper-level jet across the
western CONUS. This is carving out a rather extensive upper trough
across the western half of the country. Ultimately, this large
system will produce inclement weather across the region through
the weekend.

While the main storm system will remain west of the area today and
tonight, a series of lead upper level disturbances, currently
generating some showers over portions of western Missouri and
Kansas early this morning, is expected to move across the area
this afternoon and evening. This looks to result in some light
showers across the area later today and this evening. The main
threat for thunderstorms will remain well south of the area
through tonight in closer proximity to nose of a developing the
low-level jet.

With a good amount of cloud cover and the threat of some rain,
temperatures today will remain on the cooler side, though warmer
than Thursday. Overall, expect temperatures to top out in the 60
to 65 range for areas inland from the lake. Along the lakeshore,
onshore flow will result in cooler conditions.

KJB

&&

.LONG TERM...
411 AM CDT

Saturday through Thursday...

The main focus for the long term period is the large storm system
expected to impact the region through the weekend. The main
local impacts with this storm system looks to be the good
potential for some impressive rainfall amounts, especially late
Saturday through Sunday, and this could result in flooding
potential on area streams and rivers. We also cant rule out the
possibly of a few strong to severe thunderstorms on Sunday south
of I-80.

The upper-level system is expected to dig into a closed low over
the four corners region by early Sunday morning. As this occurs,
a low-level southerly jet will strengthen and begin to transport
deep Gulf moisture northward up the Lower and Mid-Mississippi
Valley. This should help gradually shift the focus for heavier
precipitation and thunderstorm chances northward into our area
through the day on Saturday as the 850 MB warm front shifts
northward. While there are signs of this being a heavy rain event
for the area, there are still questions as to where the heaviest
precipitation rates will occur. Convection occurring to our south
tonight and on Saturday may adversely impact the moisture feed
into northern Illinois on Saturday, and because of this
possibility, there are still questions as to where the heaviest
rain axis and highest rainfall rates will end up. For this reason
no flood watch is planned at this time. We will, however, continue
to message of heavy rain and river flooding threat with the ESF.

The main storm system is expected to shift over the area by
Monday. With the slow movement, the surface warm front is likely
to remain south of the area on Saturday, which will result in cool
northeasterly flow over northern Illinois. This in combination
with periods of rain, will likely result in very small diurnal
temperature changes Saturday. As a result, temperatures during
much of the day Saturday could struggle to reach 50 degrees,
especially north of I-80. These cool conditions are also likely
to continue over far northern Illinois on Sunday as well.

While far northern Illinois will remain on the cold side of the
warm front during the day Sunday, it appears that my southern
counties in central Illinois and into northwestern Indiana may end
up getting into the warm sector of the system for a period Sunday
afternoon as the storm system begins to shift northeastward over
northern Missouri. As a result, we could end up with a significant
temperature gradient across the area, with 40s north and near the
lake, and mid to upper 70s to the south of the warm front. The
other concern would be the threat of surface based strong
convection later Sunday into Sunday evening as the systems cold
front moves towards the area. At this time, the main threat of
severe weather looks to remain south of the area. Lapse rates do
not look impressive over the area, but given the dynamics of the
storm system, with very impressive kinematics, I cant rule out
some strong to severe storms impacting my southern counties late
Sunday. The threat for very heavy rain and possible flooding will
also continue on Sunday.

The heavy rain threat should end by Sunday evening as the frontal
boundary shifts across the area. As the flow is expected to shift
southwestward across the area Sunday night as the surface low
occludes to our northwest, temperatures across northeastern
Illinois may end up warming overnight as the flow shifts offshore.
Periods of showers are still expected on Monday as the cold upper
low shifts overhead. This system is likely not to exit the region
until Tuesday.

Cool but mainly dry weather is expected from Tuesday onward.

KJB

&&

.AVIATION...
For the 12Z TAFs...

Dry and VFR conditions this morning will persist for much of the
day. Do anticipate a gradual lowering of VFR ceilings throughout
the day today, as the next system approaches from the southwest.
Scattered showers still anticipated later this afternoon into the
evening, but they should remain light with little to no vis
restrictions expected. This development departs later in the
evening, with dry conditions then expected. Falling ceilings will
be the trend this evening, with low end MVFR still anticipated.
Can't completely rule out IFR ceilings tonight, but it is
appearing that the more solid IFR ceilings should stay away from
most of the terminals. The exception will be RFD, where slightly
higher chances will be. The anticipated transition from westerly
to a southeast direction is still likely here this morning and may
occur slightly sooner than have forecast, as latest obs would
suggest this might already be occurring. Wind speeds should remain
on the lighter side though. Should see an increase in speed later
in the morning, with winds eventually turning more easterly in
the afternoon.

Rodriguez

&&

.MARINE...
416 AM CDT

As low pressure to the north of the lake lifts further away and
as high pressure builds over the lake, speeds across the lake will
continue to diminish this morning. However, in the near term,
speeds to 30 KT may occur briefly this morning over the north half
while winds of 15 to 25 KT may occur over the south half. Once
again, speeds will diminish over the entire lake today into this
evening. This diminishing trend does end later tonight into
Saturday as high pressure moves into Ontario and while low
pressure develops over the southern Plains. This will allow winds
to turn more northerly and increase, especially on Saturday.
Expect hazardous conditions for small craft to return late tonight
and continue through much of the weekend. Speeds up to 30 KT
likely across much of the lake Saturday and Saturday night, and am
still monitoring the potential for a period of gales Saturday
night across the south half. At this time, it appears that these
gales will be occasional but it is possible for more prevailing
gales. Attention turns to the north half by Sunday where there is
slightly higher confidence of prevailing gales occurring. Will
need to continue to monitor both periods.

Rodriguez

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Small Craft Advisory...LMZ740-LMZ741-LMZ742-LMZ743-LMZ744-
     LMZ745...4 AM Saturday to 4 PM Sunday.

&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Apr 28, 11:09 AM CDT, 42 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
1109 AM CDT Fri Apr 28 2017

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
291615-
Winnebago-Boone-McHenry-Lake Illinois-Ogle-Lee-De Kalb-Kane-
DuPage-Cook-La Salle-Kendall-Grundy-Will-Kankakee-Livingston-
Iroquois-Ford-Lake Indiana-Porter-Newton-Jasper-Benton-
1109 AM CDT Fri Apr 28 2017 /1209 PM EDT Fri Apr 28 2017/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...This Afternoon and Tonight.

WEATHER HAZARDS EXPECTED:
  Limited Thunderstorm Risk.

DISCUSSION:

Scattered thunderstorms are possible tonight, mainly late and
south of I-80. Severe weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday and Sunday...
  Elevated Flooding Risk.
  Limited Severe Thunderstorm Risk.
Monday...
  Limited Non Thunderstorm Wind Risk.

DISCUSSION:

A large storm system will migrate toward the area through the
weekend. Several periods of rain are expected, moderate to heavy
at times, especially later Saturday into Sunday. Significant
rainfall totals are possible which could result in flooding late
in the weekend and lead to significant rises on area rivers. The
threat of strong to severe thunderstorms remains, especially on
Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be necessary through tonight.

GENERAL STORM MOTION OF THE DAY:

Moving to the northeast at 50 MPH.

&&

LMZ740>745-291615-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
1109 AM CDT Fri Apr 28 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE illinois NEARSHORE
WATERS OF LAKE MICHIGAN AND THE indiana NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...This Afternoon and Tonight.

Hazardous Conditions for Small Craft are likely overnight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday and Sunday...
  Hazardous Conditions for Small Craft are likely.
Monday and Tuesday...
  Gale Force Winds or Very Hazardous Waves are likely.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-291615-
Lake Michigan from Michigan City IN to St. Joseph MI 5 NM
offshore to Mid Lake-
Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and north of a line from Charlevoix MI to South
Fox Island 5 NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to
Mid Lake-
Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to
Mid Lake-
Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5 NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5 NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5 NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid
Lake-
Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to
Mid Lake-
1109 AM CDT Fri Apr 28 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There are periodic chances of thunderstorms Saturday night
through Sunday night, mainly across the south half.

Gales are possible across the south half Saturday night, and
possible across the north half Sunday through Sunday night. Gales
are once again possible across the south half on Tuesday.

&&

MTF

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 3:24 AM CDTSmall Craft AdvisoryLOT37 hr
Apr 28, 10:50 AM CDTRiver Flood WatchLOT4 days
Apr 28, 10:53 AM CDTRiver Flood WatchLOTWinnebago5 days
Apr 28, 11:51 AM CDTRiver Flood WatchLOTLake48 hr
Apr 28, 11:51 AM CDTRiver Flood WatchLOTLake5 days
Apr 28, 11:51 AM CDTRiver Flood WatchLOT5 days
Apr 28, 11:51 AM CDTRiver Flood WatchLOT5 days
Apr 28, 11:51 AM CDTRiver Flood WatchLOTKane, McHenry48 hr
Apr 28, 11:51 AM CDTRiver Flood WatchLOTKane, Kendall33 hr
Apr 28, 11:51 AM CDTRiver Flood WatchLOTLaSalle7 days
Apr 28, 11:51 AM CDTRiver Flood WatchLOT4 days
Apr 28, 11:51 AM CDTRiver Flood WatchLOTLake48 hr
Apr 28, 12:09 PM CDTRiver Flood WatchLOTIroquois47 hr
Apr 28, 12:09 PM CDTRiver Flood WatchLOTIroquois, Kankakee48 hr
Apr 28, 12:09 PM CDTRiver Flood WatchLOTKankakee33 hr
Apr 28, 12:09 PM CDTRiver Flood WatchLOTGrundy48 hr
Apr 28, 12:09 PM CDTRiver Flood WatchLOTIroquois6 days
Apr 28, 12:09 PM CDTRiver Flood WatchLOTLivingston6 days
Apr 28, 12:09 PM CDTRiver Flood WatchLOTLaSalle6 days
Apr 28, 12:09 PM CDTRiver Flood WatchLOTGrundy4 days
Apr 28, 12:17 PM CDTRiver Flood WatchLOTDuPage4 days
Apr 28, 12:23 PM CDTRiver Flood WatchLOTGrundy33 hr
Apr 28, 12:23 PM CDTRiver Flood WatchLOTLaSalle33 hr
Apr 28, 12:23 PM CDTRiver Flood WatchLOTLaSalle33 hr
Apr 28, 3:05 PM CDTFlash Flood WatchLOTDuPage, Ford, Grundy, Iroquois, Kane, Kankakee and 3 more61 hr
Apr 28, 3:50 PM CDTGale WatchLOT24 hr
Apr 28, 10:47 AM CDTRiver Flood WarningLOTLake5 days
Apr 28, 12:09 PM CDTRiver Flood WatchLOTJasper7 days
Apr 28, 12:09 PM CDTRiver Flood WatchLOTNewton48 hr
Apr 28, 12:09 PM CDTRiver Flood WatchLOTPorter33 hr
Apr 28, 12:09 PM CDTRiver Flood WatchLOTJasper, Porter33 hr
Apr 28, 12:09 PM CDTRiver Flood WatchLOTLake, Newton47 hr
Apr 28, 12:09 PM CDTRiver Flood WatchLOTLake5 days

Nearby

River Flood Watches in Illinois, 2017Every river flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.